Help ?

by Mel
(England)

I've just turned 16 and not long ago i was diagnosed with Crohns :/

I was given the option of a liquid diet fed through a tube or steriods, so i chose the steriods. I'm right down to 1 every other day now and i finish on wednesday but my cheeks are a bit puffy, i've heard this is normal but i was jst wondering how long it'll take for them to go back to normal, its kinda getting me down.
I'm on 9 tablets a day at the moment, which isnt that many compared to what i was on, but i hate it, i hate having to remember to take them, and i hate taking them. I'm tired just about all the time too and its really getting me down.
I feel alone, even though i have my family and friends, but none of them understand, no matter how hard they try.
I just need some reasurance that things will get better. I know my life wont ever be normal, but will it ever be close to normal.
Please help ?

Melissa x

Comments for Help ?

Click here to add your own comments

Help? NEW
by: Annette Young

Hi there,

Sorry to read that you have been diagnosed with Crohn's disease, it must seem a particularly scary time at the moment while you come to grips with the condition and how it affects you personally.

I completely sympathize with how you are feeling right now as I was put on steroids too and unfortunately, the registrar who prescribed steroids to me told me I had to take the maximum dosage each day for a couple of months. Unfortunately my appointment was cancelled by the hospital as apparently the registrar walked out and it took another couple of months before they had found a replacement and before I was able to see someone. By this time I was like a balloon.

I have never been so embarrassed or upset in my life, I put on so much weight. I was even seeing spots before my eyes and had to gradually wean myself off the steroids. Obviously prescriptions and dosages vary but I can only tell you what the doctors told me, is that it can take some time before the steroids are no longer in your system.

I was doing all sorts of sports in an effort to lose the weight but my doctor said it could take up to a year.

I know that's probably not what you want to hear and it may be that the steroids will not have such an adverse effect on you as they did on me, but what I can say is that eventually
you can start to claim your life back and start feeling fitter and healthier.

I am sure your family is more understanding than you think but it's hard to think straight when your whole life feels upside down. I expect they are just glad that the steroids have been working for you. That's the most important part.

Reduce the amount as guided by your doctors and hopefully you shouldn't put too much weight on or feel too bloated. I really hope things start to get better for you soon.

Do let us know how you get on.
Annette



dont worry NEW
by: Kat

I was diagnosed when I was about to turn 11 and could not eat for my birthday!! I have had two types of steroids both interaveinously and orally. Of course they decided to give me them when I first started highschool!! I got the appetite of an elephant and my cheeks and belly puffed out enormously. I think they said it was because of extra water retention or something. Anyway, after about a month of no steroids whatsoever my cheeks and belly went back to normal. Also, depending on how much weight you gained, you could loose 5-10 kgs. I have a friend that got no sidfe effects whatsoever from the steroids and she gained no weight and had no puffiness. Depends on the body I guess (so sick of that pharase)
Anyway hope you get well soon and not to worry your cheeks will return to normal :)

puffiness
by: Anonymous

When I was diagnosed 16 years ago, right after I got married, I was put on prednisone. I literally gained 40 pounds overnight while in the hospital. It was from the waist up. It was hard to get rid of the extra weight. You need a great support system and need to be around positive people. I did get depressed about it every time I looked in the mirror. The weight eventually came off. My doctor at the time gave me a diuretic. I was in remission for 15 years (some flareups). I just had a resection 7 weeks ago and was on prednisone again, but did not gain any weight this time. Feel free to email me at amy time. It helps to get feedback from others in the same situation...png21@sbcglobal.net
Feel better!!

puffy
by: Anonymous

I was diagnosed many years ago and in my first year I too took a high dosage of steroids and even through intervenous. I eventually ended up having a resection because each time i got down to 2 pills i got really really sick again. I passed friends and family in malls and they didn't recognize me because of my puffy face and really bad acne issues. I do know how you feel and I also know that any friend who will make fun of you is not worth having. I was seventeen when I had my resection and I remember how many friends came to see me in the hospital and then at home(2)...when you get sick your "friends" get weeded out pretty good.

Try not to let the puffiness bother you cause your still the same person inside and think of how it could be much worse...even though you feel like you do..and don't forget to let yourself have a good cry now and then because its okay to do so. It sucks to be sick no matter what so yeah its certainly okay to cry. If its any consellation to you...I am doing better since the resection and even though I didn't believe the doctors when they told me but diet does have a lot to do with it. Try staying on a soft diet for a few days when your having a spell. take care...hope some of this helps

:)
by: Louisa

Hey Melissa,

I know, it sucks.
When I was 16 I went through a period when I was on IV for a while a then steroids for several months after that. I'd been diagnosed only 18months before then, and because I wasn't careful and didn't look after myself or take my medication I got really sick for a while. And yeah, my face got really swollen (and my friends teased me about it too) and my body started acting even more ridiculously that it had been before, but in time, I got well enough to get off steroids and back to my longterm medication. It's annoying and frustrating and I completely know how you feel - I get sort of upset when friends complain about small stomach aches, or how they HAVE to take their multi vitamin supplements - but you can't let it bring you back down. You can be yourself, regardless of Crohn's, and decide to live the life you want, but at the end of the day you gotta accept that your secret priority may just have to be keeping yourself as healthy as you can.

I understand your pain
by: Sharon H.

Please talk to your doctor about the side effects your feeling from the steriods...they can put you on a aniti-depression med to help with the mood swings etc...sometimes they get really bad. Definitely talk to your doctor about Remicade treatments...I recently started and it a great med even tho I have had some minor flareups during the treatments...it's mostly due to stress. Stress is a trigger for Crohns flare-ups so do your best to keep it at bay..it's hard I know. As for your family you are right they will never truly know what you're going through but they love you and want to support you... Help educate them as yourself more on the disease. I'm still learning and I was diagnosed about 20 years ago. My thoughts and prayers are with you. All the Best. -Sharon

i know how you feel
by: adell

I'm fifteen going on sixteen and I just went through the same thing. i was really skinny from being on an IV for so long, so when i was put on steroids my face and stomach got really puffy but the rest of me was still really skinny, i felt REALLY self concious...especially when the first thing my best friend said to me after i got out of the hospital was "wow your cheeks are big, you look like a chipmunk!", so i know how you feel. as soon as your off the steroids though your body completely levels out. i fit in all of my clothes the same way before my symptoms got really bad, and visibly you cant even tell i have crohns. it gets better (the mood swings and the constant munchies stop too, if you're experiencing any of that)

Hi their
by: Anonymous

I have crohn disease diagnosed 3 years before. I was in bad shape and was in medication for almost 9 months. Then I decided to go with my own way now my crohn is under control without medicine and much food restriction. I do not know if this will work for you too but you can try. Doctor did last procedure on Jan 09 and said no need procedure for at least 6 years.

I did this.

1. Completely stopped Alcohol and Soda (all type of cold drinks).
2. Daily drinks twice butter milk.
3. Eat banana at morning, include yogurt in your meals.
4. Avoid spicy and oily food.
5. Avoid outside (restaurant) and junk food.
6. Be always stress free.

Swollen from steroids
by: Susie...

Hey Melissa,
I do not have Crohns but I have a nephew, a sister, and recently a son who all have been diagnoised with this disease. My nephew, as of today, has not been approved for remicade, not sure if spelled right, and my sister is taking the pill form of that drug, and my son is taking the infusions of this drug. They have all had to take the steroids, and I will tell you that they have all had a swollen face, and it did go down to normal. You hang in there and do your homework, there is alot a person can do to help themselves, but what will work for one will not work for another. Based on what I have learned by observing them, eating small meals 5 to 6 times a day, does help, and cutting out fried foods altogether, and no salt, or spicy food. Good luck and I will say prayers for you.

susie......Markie's sister

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.